Nurses play a vital role in the identification and management of immune related side effects experienced by patients being treated with immunotherapy agents. In many practice settings, nurses are the first to hear about symptoms that may be indicative of immune related side-effects and as a result are accumulating important “real-world” post clinical trial experience. Symptoms are often vague and non-specific, but if not recognized early and properly assessed and interventions implemented can result in life threatening situations for patients. Data from studies in patients with melanoma suggests rates of serious immune related side effects (grade 3-5) vary according to the type of immunotherapy the patient receives. Serious side effects are least common with single agent PD-1 inhibitors (10-20%), followed by single agent CTLA4 inhibitors (20-27%)1,2 but can double when these agents are used in combination (42-57%)1,2,3. Given the increasing ‘popularity’ of combination treatments for melanoma, nurses must be well educated and knowledgeable about side effects and have clear pathways for escalating concerns. In addition, nurses have a role in advocating for patient safety when treatment choices are being made, educating patients and family caregivers about what symptoms to be aware of, and most importantly when and how to report them. Nurses with experience in managing patients on immunotherapy can be a useful resource for supporting and educating other nurses who are seeing more patients on these agents since efficacy has been established in cancers other than melanoma.
This paper will discuss how patients experiencing immune related side effects are assessed and managed by specialist nurses, in conjunction with other members of the multidisciplinary team. Ideas for regular assessment of symptoms using patient reported outcome measures and the importance of patient education and engagement with the treating team will also be highlighted.